Using asthma inhalers may lead to glaucoma

Tagged:  

Using asthma inhalers may lead to glaucoma

Prolonged use of high doses of inhaled steroids may increase the risk of glaucoma or ocular hypertension, say Canadian researchers who studied more than 48,000 patients.

Edeltraut Garbe, M.D., from the Royal Victoria Hospital, McGill University Health Centre, Montreal, Canada, and colleagues studied the relationship between the use of inhaled and nasal steroids and glaucoma in 48,118 patients in the Quebec universal health insurance program for the elderly.

The authors said the increase in glaucoma was noticed in patients who took a high dose (1,500micrograms or more of the inhaled steroid flunisolide, or 1,600 meg or more of the other inhaled steroids) for three months or more.

The risk for glaucoma was 44% higher for those who used high doses of inhaled steroids for three months or longer compared with nonusers. It has been estimated that in excess of eight million prescriptions were written worldwide for nasal steroids in 1993, according to the researchers.

Ocular hypertension is high pressure within the eve that can result in partial or complete loss of vision.

In recent years, there has been a trend to prescribe higher doses of inhaled and nasal steroids. Now, researchers are raising concerns over possible adverse effects of these drugs, the report stated.

The authors stated: "The results of our study should alert physicians to the possibility that inhaled steroids may cause ocular hypertension and open-angle glaucoma, especially when they have been administered in high doses over extended periods of time. The use of these drugs should be routinely questioned in newly diagnosed cases of ocular hypertension and open-angle glaucoma," they cautioned.

"If patients receive high doses of inhaled steroids over several months, ocular pressure should be monitored. Further research is needed to investigate the clinical course of ocular hypertension and open-angle glaucoma associated with inhaled glucocorticoids," they concluded.

SOURCE: The Journal of The American Medical Association (JAMA), March 4, 1997.)

The Chiropractic Journal.

Share this with your friends